Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 229, NWS Mobile, AL

August 15, 2006Covington County, Escambia County, Alabama; Escambia County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Aug 15, 2006, 8:11 PM CDT for Covington County, Escambia County, Alabama; Escambia County, Santa Rosa County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2006, 8:11 PM CDT (01:11 UTC)
Expired
Aug 15, 2006, 8:45 PM CDT
In force
34 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Covington County, AL, Escambia County, AL, Escambia County, FL, Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 105 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 160112
SVRMOB
ALC039-053-FLC033-113-160145-
/O.NEW.KMOB.SV.W.0229.060816T0111Z-060816T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
811 PM CDT TUE AUG 15 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA
  COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA
  ESCAMBIA COUNTY IN NORTHWEST FLORIDA
  SANTA ROSA COUNTY IN NORTHWEST FLORIDA

* UNTIL 845 PM CDT

* AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM SANFORD TO BROOKLYN TO BOYKIN TO BRATT....AND MOVING          
  SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROBERTS AND PLEASANT HOME BY 820 PM CDT
  PARKER SPRINGS AND JAY BY 825 PM CDT
  RED OAK AND MCLELLAN BY 830 PM CDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3141 8632 3117 8631 3114 8635 3089 8722
      3089 8728 3101 8754 3125 8681 3119 8672
      3127 8669 3127 8677 3127 8677

$$
1 follow-up statement
000 
WWUS54 KMOB 160134
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
831 PM CDT TUE AUG 15 2006

ALC039-053-FLC033-113-160145-
/O.CON.KMOB.SV.W.0229.000000T0000Z-060816T0145Z/
ESCAMBIA AL-COVINGTON AL-ESCAMBIA FL-SANTA ROSA FL-
831 PM CDT TUE AUG 15 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR
NORTHWESTERN SANTA ROSA...NORTHEASTERN ESCAMBIA...CENTRAL COVINGTON
AND ESCAMBIA COUNTIES...

AT 828 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE 
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH.  THESE STORMS WERE ALONG A LINE EXTENDING FROM 
12 MILES NORTHWEST OF GENEVA TO 15 MILES SOUTHWEST OF ANDALUSIA TO 
15 MILES EAST OF BREWTON TO 20 MILES EAST OF BAY MINETTE...MOVING 
SOUTHEAST AT 20 MPH.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING 
IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3141 8632 3117 8631 3114 8635 3089 8722
      3089 8728 3101 8754 3125 8681 3119 8672
      3127 8669 3127 8677 3127 8677

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:25 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 15, 3:25 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
325 PM CDT TUE AUG 15 2006

.SHORT TERM...(TONIGHT AND WEDNESDAY). A WEAK FRONT STRETCHING FROM
EAST TO WEST ACROSS CENTRAL PARTS OF AL AND MS WILL DRIFT SLOWLY
SOUTH AND BECOME DIFFUSE NORTH OF THE CWFA THROUGH TUESDAY. SOUTH
OF THE FRONT DEEP LAYERED MOISTURE COMBINED WITH CAPES RANGING FROM
2000 TO 3000 J/KG AND MARGINAL LAPSE RATES WILL HELP GIVE WAY TO
MORE SCATTERED THUNDERSTORMS THIS EVENING AND WEDNESDAY...WITH
BETTER COVERAGE AND A FEW STRONGER STORMS MOSTLY OVER INLAND
SECTIONS OF AL AND MS DURING THE AFTERNOON AND EARLY EVENING HOURS.
WITH PWS STILL AROUND 2 INCHES AND MOVEMENT GENERALLY TO THE SOUTH
AT 5 TO 10 MPH SOME MINOR FLOODING WITH SOME OF THE STRONGER STORMS
WILL BE POSSIBLE. ISOLATED CASES OF DAMAGING WINDS AND LARGE HAIL
CANT BE RULED OUT...AGAIN MOSTLY DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS. FOR TEMPS WILL CONTINUE TO STAY CLOSE WITH THE
CURRENT MAV GUIDANCE THROUGH WEDNESDAY NIGHT. /32

&&

.LONG TERM...(THURSDAY THROUGH TUESDAY). INCREASED LOW TO MID LEVEL
MOISTURE GENERALLY FROM THE EAST AND SOUTH WILL HELP AID IN THE
DEVELOPMENT OF MORE SCATTERED THUNDERSTORMS FOR MUCH OF THE CWFA
THROUGH EARLY NEXT WEEK. AS NORMAL FOR THIS TIME OF THE YEAR THE
BEST CHANCE FOR THUNDERSTORMS NEAR THE COAST AND OFFSHORE WILL BE
DURING THE LATE NIGHT AND EARLY MORNING HOURS TRANSITIONING INLAND
DURING THE AFTERNOON AND EARLY EVENING HOURS. HEAVIER RAINFALL
AMOUNTS WITH THE POSSIBILITY OF STRONG DOWNBURST WINDS AND LARGE
HAIL WILL MOSTLY OCCUR DURING THE AFTERNOON OR EARLY EVENING HOURS
MAINLY DUE TO MAX HEATING. OTHERWISE...LITTLE CHANGE ON A LARGER OR
SYNOPTIC SCALE IS EXPECTED AT THIS TIME. AS FOR TEMPS WILL CONTINUE
TO USE CURRENT 00Z MEX GUIDANCE FOR NOW. /32

&&

.MARINE...CURRENT SFC MAP INDICATES A WEAK INVERTED TROF OVER THE
EASTERN GULF...AND MODELS INDICATE ANOTHER INVERTED TROF TO MOVE
WEST ACROSS THE GULF BY THURSDAY. EACH OF THESE FEATURES WILL RESULT
IN A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE GULF
WATERS THROUGH MOST OF THIS WEEK. OTHERWISE...GENERALLY EXPECT A
HIGH PRESSURE RIDGE TO CONTINUE OVER THE MARINE AREA INTO THE EARLY
PART OF NEXT WEEK. EXPECT LITTLE CHANGE IN WINDS AND SEAS THROUGH
THE PERIOD...BUT BOTH WILL CONTINUE TO BE LOCALLY HIGHER IN AND NEAR
THUNDERSTORMS. /12

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      77  92  75  93 /  30  40  30  40
PENSACOLA   77  88  76  89 /  40  50  30  40
DESTIN      77  88  77  89 /  40  50  30  50
EVERGREEN   73  92  72  93 /  40  40  30  30
WAYNESBORO  74  96  73  94 /  40  40  20  30
CAMDEN      74  97  73  94 /  40  40  30  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 15, 6:00 AM CDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT TUE AUG 15 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-161100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
600 AM CDT TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE REGION DURING THE LATE MORNING AND THROUGH THE AFTERNOON
HOURS TODAY. WHILE NO WIDESPREAD SEVERE WEATHER IS EXPECTED
TODAY...SOME ISOLATED SEVERE STORMS COULD OCCUR...AND MANY OF THE
STORMS COULD BE STRONG... PRODUCING FREQUENT AND DANGEROUS LIGHTNING
STRIKES...GUSTY WINDS AROUND 45 TO 50 MPH...AND HEAVY RAINS TOTALING
2 TO 3 INCHES PER HOUR.  THE HEAVY RAINS FROM THESE STORMS COULD
PRODUCED LOCALIZED FLOODING OF SMALL STREAMS AND POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY MAINLY DURING THE
AFTERNOON AND EARLY EVENING.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS OR EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER OPERATIONS IS NOT EXPECTED TO BE REQUIRED THROUGH
TONIGHT.

In the hours before

Special weather statement, Aug 15, 6:00 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
600 PM CDT TUE AUG 15 2006

ALZ051-053>058-152345-
CONECUH-MONROE-BUTLER-CLARKE-CRENSHAW-WILCOX-CHOCTAW-
INCLUDING THE CITIES OF...BUTLER...CAMDEN...GROVE HILL AND LUVERNE...
600 PM CDT TUE AUG 15 2006

... A LINE OF STRONG THUNDERSTORMS ARE BEING DETECTED OVER
CONECUH...MONROE...BUTLER...CLARKE...CRENSHAW...WILCOX AND CHOCTAW
COUNTIES...

AT 552 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM LUVERNE TO BUTLER...AND MOVING SOUTH AT 25 MPH.
STRONG OUTFLOW WINDS AHEAD OF OF THE MAIN CLUSTER OF THUNDERSTORMS
ARE RACING SOUTH AT 40 MPH ACROSS THE AREA.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
VREDENBURGH...THOMASVILLE...WOODS BLUFF...TURKESTAN...BRANTLEY...
WIMBLY...WOMACK HILL AND TOXEY THROUGH 645 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 40 TO 50 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:21 PM CDTSevere Thunderstorm WarningMOBBaldwin39 min
Aug 15, 7:45 PM CDTTornado WarningMOBConecuh30 min
Aug 15, 8:01 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile44 min
Aug 15, 8:09 PM CDTSpecial Marine WarningMOB96 min
Aug 15, 10:01 PM CDTSpecial Marine WarningMOB59 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.